Nebraska, 2016

Damaging Winds in Nebraska, July 10, 2016

July 10, 2016 · NWS LBF · 2 events in 1 county or zone

An isolated storm moved into southwest Sheridan County during the late night hours of July 10, producing damaging winds that damaged a pole barn. A storm earlier in the evening produced strong winds in the northern part of the county.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS LBF wrote it up.

An isolated storm moved into southwest Sheridan County during the late night hours of July 10, producing damaging winds that damaged a pole barn. A storm earlier in the evening produced strong winds in the northern part of the county.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS North Platte, NE wrote its last area forecast discussion before the first event at Jul 10, 5:11 PM MST, 2 hours 24 minutes earlier.

Area forecast discussion, Jul 10, 5:11 PM MST, 2 hours 24 minutes before
Area Forecast Discussion...UPDATED
National Weather Service North Platte NE
711 PM CDT SUN JUL 10 2016

.UPDATE...
Issued at 709 PM CDT Sun Jul 10 2016

Temperatures will begin to cool shortly with the lower sun angle
and cirrus overhead. The heat advisory has been allowed to expire.

&&

.SHORT TERM...(This evening through Monday)
Issued at 333 PM CDT Sun Jul 10 2016

Warm and humid conditions continue through the early evening
hours. Temperatures are expected to top out in the upper 90s to low
100s before nightfall. These warm temperatures combined with
dewpoints in the mid to upper 60s across the eastern half of the CWA
will allow for heat indexes to range between 100 and 105 degrees. A
heat advisory remains in effect until 7PM for counties mainly east
of Valentine to Brady line. In addition to warm temperatures and
dangerous heat indexes, thunderstorms are also possible late this
evening. While thunderstorms could be strong, they are expected to
be brief and very isolated. Severe storms are not anticipated for
much of the CWA with only a brief severe storm possible in northern
Cherry county before it moves northward into South Dakota. Storms
end between 06-08Z Monday. Overnight low temperatures remain warm
and muggy (upper 60s to low 70s across the region).

Dry conditions return for Monday. Slightly cooler temperatures
return as well, however, highs will still reach up into the upper
80s to low 90s by afternoon. Another chance of showers and
thunderstorms are possible early Monday evening, however, confidence
is low in these storms pushing westward back into central Nebraska.
Will keep only a slight chance of precipitation across mainly
Frontier county, southeastern Custer county, and Wheeler county
between 5pm and 7pm.

.LONG TERM...(Monday night through Sunday)
Issued at 333 PM CDT Sun Jul 10 2016

Monday night, although the surface front will push well southeast
of the area, a slight chance for elevated showers or storms across
the far southeast zones as the upper trough passes through.

Dry Tuesday, then at least a slight Wednesday, as a northern
stream trough crosses the Northern Plains. Storm chances increase
Thursday and Friday with a west-northwest flow aloft and a surface
front slowly meandering north and south across the region. The
for an MCS to develop Thursday/Thursday night and again
Friday/Friday night. A slight chance Saturday and Sunday for some
areas as upper height rises build over the region.

Atmospheric moisture looks to be above average Thursday and Friday,
so heavy rainfall is possible with any organized thunderstorm
complex(es). Highs Tuesday through Saturday will range in the mid
to upper 80s, then heating back up into the lower to mid 90s
Sunday.

&&

.AVIATION...(For the 00Z TAFS through 00Z Monday evening)
Issued at 616 PM CDT Sun Jul 10 2016

A strong cap is forecast to remain in place overnight and this
could prevent anything more than isolated thunderstorm coverage
tonight.

Dry stable air builds into the fcst area Monday. VFR is expected
all areas.

&&

.LBF Watches/Warnings/Advisories...
None.
&&

UPDATE...CDC
SHORT TERM...Kulik
LONG TERM...Roberg
AVIATION...CDC
Hazardous weather outlook, Jul 10, 1:33 PM MST, 6 hours 2 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE NORTH PLATTE NE
333 PM CDT SUN JUL 10 2016

NEZ004>010-022>029-035>038-056>059-069>071-094-112045-
SHERIDAN-EASTERN CHERRY-KEYA PAHA-BOYD-BROWN-ROCK-HOLT-GARDEN-
GRANT-HOOKER-THOMAS-BLAINE-LOUP-GARFIELD-WHEELER-ARTHUR-MCPHERSON-
LOGAN-CUSTER-DEUEL-KEITH-PERKINS-LINCOLN-CHASE-HAYES-FRONTIER-
WESTERN CHERRY-
333 PM CDT SUN JUL 10 2016 /233 PM MDT SUN JUL 10 2016/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF WESTERN AND
NORTH CENTRAL NEBRASKA.

.DAY ONE...TONIGHT.

A HEAT ADVISORY IS IN EFFECT FOR KEYA PAHA...BOYD...BROWN...
ROCK...HOLT...BLAINE...LOUP...GARFIELD...WHEELER...AND CUSTER
COUNTIES AND EASTERN CHERRY COUNTY THIS AFTERNOON AND EARLY
EVENING. HEAT INDEX VALUES WILL BE BETWEEN 100 AND 105.

THUNDERSTORMS ARE POSSIBLE TONIGHT ACROSS MAINLY THE WESTERN AND
NORTHERN COUNTIES. SOME STORMS MAY BE STRONG TO SEVERE.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY.

THUNDERSTORMS ARE ALSO POSSIBLE MONDAY AND MONDAY NIGHT...AND
AGAIN WEDNESDAY THROUGH SATURDAY NIGHT. THE RISK OF SEVERE
WEATHER IS UNCERTAIN.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED THROUGH TONIGHT.

&&

GET YOUR WEATHER...HYDROLOGICAL...AND CLIMATE INFORMATION AT
HTTP://WWW.WEATHER.GOV/NORTHPLATTE (ALL LOWERCASE)

KULIK

In the hours before

Special weather statement, Jul 10, 2:21 PM MST, 5 hours 14 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NORTH PLATTE NE
321 PM MDT SUN JUL 10 2016

NEZ022-102200-
GARDEN NE-
321 PM MDT SUN JUL 10 2016

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN GARDEN COUNTY UNTIL
400 PM MDT...

AT 320 PM MDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM NEAR
LISCO...OR 9 MILES WEST OF OSHKOSH...MOVING EAST AT 10 MPH.

DIME SIZE HAIL AND WINDS IN EXCESS OF 40 MPH WILL BE POSSIBLE WITH
THIS STORM.

LOCATIONS IMPACTED INCLUDE...
OSHKOSH...LISCO...DOGTOWN FLATS AND SUGAR LOAF HILL.

LAT...LON 4160 10232 4131 10228 4133 10261 4139 10261
      4140 10264 4150 10264
TIME...MOT...LOC 2120Z 259DEG 9KT 4144 10253

SNIVELY/CDC

The radar

The Rapid City radar (KUDX), 143 km away, was scanning. The volume nearest the first event began at 02:36 UTC.

Open the radar archive at this moment

Event by event

2 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Sheridan

When
July 10, 7:35 PM MST
Where
Sheridan County, 11.07 mi N of Hay Spgs
Measured
52 kt (60 mph) estimated gust
Reported by
Public
Coordinates
42.840, -102.690

Public estimated 60 mph wind gusts.

Thunderstorm Wind, Sheridan

When
July 10, 11:00 PM MST
Where
Sheridan County, 2.05 mi W of Antioch
Measured
61 kt (70 mph) estimated gust
Reported by
Public
Coordinates
42.070, -102.620

Public reported extensive damage to a pole barn south of Antioch.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Nebraska in 2016Every state in 2016This day in weather historyWarnings in Nebraska, July 2016

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 641343, 641346.